Michigan, 2004

Damaging Wind in Michigan, June 13, 2004

June 13, 2004 · NWS MQT · 1 event in 1 county or zone

A warm front passed across Upper Michigan on the 13th, bringing scattered showers and thunderstorms. The strongest of the thunderstorms produced wind gusts as high as 62 mph in Delta county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front passed across Upper Michigan on the 13th, bringing scattered showers and thunderstorms. The strongest of the thunderstorms produced wind gusts as high as 62 mph in Delta county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 4:31 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 4:31 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
531 PM EDT SUN JUN 13 2004

.DISCUSSION...
MAIN FCST CONCERN FOCUSES ON PCPN CHANCES TODAY AND THEN AGAIN TUE
NIGHT INTO WED.

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A WELL-DEFINED SHORTWAVE
MOVING EASTWARD INTO MN ATTM AND FAST APPROACHING THE UPPER GRT
LAKES. A SECOND SHORTWAVE IS NOTED OVER THE PAC NW AND THIS IS
PROGGED BY MODELS TO MOVE ACROSS THE FORECAST AREA TUE NIGHT INTO
WED. ETA/GFS STILL IN FAIRLY GOOD AGREEMENT ON PROGRESSION OF
FEATURES OVER THE NEXT FEW DAYS.

SHORTWAVE OVER MN AND ASSOC -18C 5H COLD POOL MOVES OVER THE
FORECAST AREA THIS AFTERNOON. MODIFIED MIDDAY ETA FCST SOUNDINGS FOR
A SFC T/TD OF 66/52F YIELDS CAPE AROUND 800J/KG. THIS INSTABILITY
COMBINED WITH WEAK 850-500 MB QVECTOR CONVERGENCE WITH ARRIVAL OF
SHORTWAVE SHOULD PRODUCE SCT CONVECTION AGAIN. GIVEN LIGHT SFC-950
MB FLOW...LOOK FOR LAKE BREEZES BOUNDARIES OFF SUPERIOR AND MICHIGAN
TO PROVIDE ENHANCED CONVERGENCE...ESPECIALLY OVER THE ERN
CWA...BEFORE THE ARRIVAL OF A WEAK COLD FRONT IN THE AFTN.
CONVERGENCE MIGHT LEAD TO DWPT POOLING AND HIGHER CAPE AS WELL.
LOW WETBULB ZERO HGTS OF AROUND 8-9 KFT AND MID-LVL SR-FLOW OF
AROUND 20 KT COULD PRODUCE SOME SMALL HAIL AND MARGINALLY GUSTY
WINDS WITH SOME OF STORMS. WILL HIGHLIGHT MARGINAL THREAT IN
HWO..BUT EXPECT STORMS TO STAY BLO SVR CRITERIA. WILL KEEP HIGHER
CHC POPS ERN COUNTIES THEN TAPER LOWER CHC POPS WEST. ANY LINGERING
CONVECTION OVER SE FCST AREA WILL END EARLY MON EVENING WITH SFC
HIGH SETTLING OVER THE AREA DURING THE NIGHT.

PAC NW SHORTWAVE HEADS E ACROSS THE NRN PLAINS ON TUE AND INTO THE
UPPER GREAT LAKES BY WED MORNING. MODELS HINT AT SOME PCPN ARRIVING
LATE TUE AFTN IN SW COUNTIES...BUT GIVEN SHORTWAVE RIDGING OVER AREA
DURING THE DAY KEPT TUE DRY FOR NOW. BROUGHT CHC OF SHRA/TSRA
INTO THE AREA EARLY TUE EVENING AS UPR DIV INCREASES IN RIGHT
ENTRANCE REGION OF 120 KT 3H JET OVER WRN ONTARIO AND ASSOCIATED SFC
FRONT APPROACHES. DESPITE GOOD CONVERGENCE FCST BY MODELS ALONG THE
FRONT AND GOOD UPR DIV...KEPT IN CHC POPS FOR NOW. THE REASON IS
SHRTWV AND ASSOC WARM FRONT OVER IA/IL COULD ALLOW FOR MCS FORMATION
WHICH MAY ROB DEEP MSTR FROM REACHING NORTH INTO OUR CWA. FRONTAL
TIMING FAIRLY SIMILAR WITH MODELS SHOWING FRONT EXITING THE ERN FCST
WED MORNING. SO KEPT CHC POPS IN FOR ERN HALF WED MORNING.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VOSS
Hazardous weather outlook, Jun 13, 4:20 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
520 PM EDT SUN JUN 13 2004

MIZ001>007-009>014-084-085-141200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
520 PM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

EXPECT ISOLATED THUNDERSTORMS DURING THE EVENING...MAINLY SOUTH OF A
LINE FROM ONTONAGON TO GWINN TO ESCANABA. THE STRONGEST STORMS MAY
PRODUCE VERY SMALL HAIL AND WIND GUSTS TO 35 MPH. THE STORMS WILL
END AROUND SUNSET.

ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON...EXCEPT ON THE
KEWEENAW PENINSULA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

The radar

The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delta

When
June 13, 8:16 PM EST
Where
Delta County, Bark River
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
45.717, -87.300

A wind gust to 62 mph was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405600.